Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 314, NWS Tulsa, OK

July 4, 2004Osage County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 4, 2004, 5:13 AM CDT for Osage County, Oklahoma. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 5:13 AM CDT (10:13 UTC)
Expired
Jul 4, 2004, 6:30 AM CDT
In force
77 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Osage County, OK

The radar

The Tulsa radar (KINX), 86 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2845 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 041013
SVRTUL
OKC113-041130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
513 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OSAGE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 630 AM CDT

* AT 513 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 25 MILES NORTH OF HULAH TO 14 MILES NORTHWEST
  OF GRAINOLA...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...PAWHUSKA...
  SHIDLER...AVANT...BARNSDALL...OKESA...PEARSONIA...BIGHEART...
  FORAKER...HULAH AND GRAINOLA.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 65 MPH CAN BE EXPECTED 
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE 
STORM HAS PASSED.

LAT...LON 3700 9554 3699 9513 3690 9542 3699 9542
          3700 9555 3700 9601 3665 9601 3641 9601
          3674 9683 3700 9675

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:50 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 4, 2:50 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
250 AM CDT SUN JUL 4 2004

COMPLEX OF STORMS HAS BEEN MOVING EASTWARD ACROSS NE/KS DURING THE
NIGHT.  SATL/RADAR LOOPS SHOW CONVECTIVE OUTFLOW FROM SYSTEM
CURRENTLY DROPPING SOUTHWARD INTO SOUTHERN KS WITH INTENSE STORMS
NORTH OF THE BOUNDARY.  00Z MESOETA SEEMS TO HAVE HAD A PRETTY GOOD
HANDLE ON THIS WITH POTENTIAL FOR THE COMPLEX TO AFFECT NORTHERN
AND NORTHEASTERN PARTS OF THE AREA LATER THIS MORNING THROUGH AROUND
MIDDAY.  COMPLEX PERHAPS A LITTLE QUICKER THAN MESOETA
DEPICTED...BUT WILL WATCH TRENDS A LITTLE LONGER BEFORE FINAL
DECISION ON HOW HARD TO HIT ANY MORNING POPS.  WILL ALSO HAVE TO
CONTEND WITH POTENTIAL FOR REMNANTS OF OUTFLOW BOUNDARY OVER THE
AREA FOR THIS AFTERNOON...WHILE AT THE SAME TIME CAP SHOULD ALSO BE
STRENGTHENING.  PLANS FOR NOW ARE TO GO WITH SLIGHT CHANCE POPS OVER
ABOUT THE NORTHERN 2/3S OF THE AREA DURING THE AFTERNOON.

CURRENT PATTERN WILL SEE A SERIES OF WEAK IMPULSES MOVING THROUGH
THE PLAINS MAINLY TO THE NORTH OVER THE NEXT FEW DAYS.  WILL LIKELY
SEE ANOTHER STORM COMPLEX TO THE NORTH BY TONIGHT...AND WILL KEEP
CHANCE POPS MAINLY ALONG THE KS BORDER WITH SLIGHT CHANCE EXTENDING
DOWN THROUGH THE TUL/FYV AREAS.  CAP SHOULD BE EVEN STRONGER DURING
THE DAY ON MONDAY...BUT WILL MAINTAIN SLIGHT CHANCE POPS OVER THE
AREA.

NEXT FRONTAL BOUNDARY SCHEDULED TO APPROACH FROM THE NORTHWEST BY
MONDAY NIGHT INTO TUESDAY.  WILL SEE AN INCREASING CHANCE FOR
SHOWERS AND THUNDERSTORMS SPREADING SOUTHWARD ACROSS THE AREA FOR
THE MONDAY NIGHT THROUGH WEDNESDAY TIME FRAME AS BOUNDARY SAGS IN
AND HANGS ACROSS THE AREA.

TEMPS THE NEXT FEW AFTERNOONS EXPECTED TO BE QUITE WARM...AND WITH
DEW POINTS IN THE 70S...HEAT INDICES WILL BE ON THE RISE.

PRELIM NUMBERS:

TUL    94   74   94   75 /  20   20   20   20
FSM    94   74   94   72 /  20   10   20   20
MLC    94   74   93   73 /  10   10   20   20
BVO    93   73   93   71 /  30   30   20   20
FYV    90   69   90   70 /  30   20   20   20
BYV    90   71   91   70 /  30   20   20   20
MKO    94   74   93   73 /  20   10   20   20
MIO    92   73   92   71 /  30   30   20   20
F10    94   74   94   75 /  20   10   20   20
HHW    94   73   93   73 /  10   10   10   20

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 4, 5:00 AM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SUN JUL 4 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN JUL 4 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

...ISOLATED SEVERE THUNDERSTORMS TODAY AND TONIGHT...

A THUNDERSTORM COMPLEX WILL MOVE INTO NORTHEAST OKLAHOMA EARLY THIS
MORNING LIKELY PRODUCING WIDESPREAD WINDS OF 30 TO 40 MPH AND PERIODS
OF TORRENTIAL RAINFALL.  ISOLATED SEVERE WEATHER IS ALSO POSSIBLE
WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH THE GREATEST
THREATS.

THUNDERSTORM CHANCES ARE EXPECTED TO DIMINISH THIS AFTERNOON WITH
ONLY ISOLATED DEVELOPMENT POSSIBLE ALONG ANY RESIDUAL SURFACE
BOUNDARIES.  SHOULD A THUNDERSTORM DEVELOP THIS AFTERNOON...STRONG
INSTABILITY WOULD POSE A SEVERE WEATHER THREAT.

ADDITIONAL THUNDERSTORMS WILL DEVELOP TO OUR WEST TONIGHT WITH YET
ANOTHER THUNDERSTORM COMPLEX LIKELY FORMING.  THIS COMPLEX WILL TRACK
EASTWARD AND MAY AFFECT PORTIONS OF NORTHEASTERN OKLAHOMA AND
NORTHWEST ARKANSAS LATE TONIGHT.  THE ASSOCIATED SEVERE WEATHER
THREAT WILL CONTINUE TO FAVOR LARGE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

PREVIOUS HEAVY RAINS HAVE LEFT CONDITIONS FAVORABLE FOR FLASH
FLOODING...AND FLOODING WILL CONTINUE TO BE A THREAT WITH ANY
THUNDERSTORM COMPLEX THAT AFFECTS THE AREA.  ADDITIONALLY...SEVERAL
AREA RIVERS REMAIN IN FLOOD STAGE WITH FLOOD WARNINGS /OKCFLWTUL/ AND
FLOOD STATEMENTS /OKCFLSTUL/ CONTAINING THE APPROPRIATE INFORMATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING...AND AGAIN LATE
TONIGHT.  ADDITIONALLY...ACTIVATION IN RESPONSE TO FLASH FLOODING OR
ONGOING RIVER FLOODING MAY ALSO BE REQUIRED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY WITH THE GREATER
CHANCES OCCURRING TUESDAY INTO WEDNESDAY AS A COLD FRONT MOVES INTO
THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 4, 5:10 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
510 AM CDT SUN JUL 4 2004

ARZ001-002-010-011-019-020-OKZ054>058-060>063-067>070-072-074-041500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAIG OK-CRAWFORD AR-
DELAWARE OK-FRANKLIN AR-HASKELL OK-MADISON AR-MAYES OK-MUSKOGEE OK-
NOWATA OK-OSAGE OK-OTTAWA OK-ROGERS OK-SEQUOYAH OK-TULSA OK-
WAGONER OK-WASHINGTON OK-WASHINGTON AR-
507 AM CDT SUN JUL 4 2004

SEVERE THUNDERSTORM WATCH NUMBER 546 IN EFFECT UNTIL 1000 AM CDT.

IN OKLAHOMA THIS WATCH INCLUDES 15 COUNTIES...
OKC021-101-135-041500-
IN EAST CENTRAL OKLAHOMA THIS WATCH INCLUDES 3 COUNTIES...
  CHEROKEE        MUSKOGEE        SEQUOYAH

OKC001-035-041-097-105-113-115-131-143-145-147-041500-
IN NORTHEAST OKLAHOMA THIS WATCH INCLUDES 11 COUNTIES...
  ADAIR           CRAIG           DELAWARE        MAYES
  NOWATA          OSAGE           OTTAWA          ROGERS
  TULSA           WAGONER         WASHINGTON

OKC061-041500-
IN SOUTHEAST OKLAHOMA THIS WATCH INCLUDES 1 COUNTY...
  HASKELL

IN ARKANSAS THIS WATCH INCLUDES 6 COUNTIES...

ARC007-015-033-087-143-041500-
IN NORTHWEST ARKANSAS THIS WATCH INCLUDES 5 COUNTIES...

BENTON...CARROLL...CRAWFORD...MADISON AND WASHINGTON

ARC047-041500-
IN WEST CENTRAL ARKANSAS THIS WATCH INCLUDES 1 COUNTY...

FRANKLIN

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:46 AM CDTSevere Thunderstorm WarningTSANowata, Washington44 min
Jul 4, 6:09 AM CDTSevere Thunderstorm WarningTSACraig, Rogers96 min
Jul 4, 6:26 AM CDTSevere Thunderstorm WarningTSAOttawa79 min
Jul 4, 6:35 AM CDTSevere Thunderstorm WarningTSAMayes55 min
Jul 4, 6:46 AM CDTSevere Thunderstorm WarningTSADelaware59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.